Hail, Potter
- When
- May 31, 1:40 PM CST
- Where
- Potter County, 4 mi NE of Amarillo
- Measured
- 1 in hail
- Reported by
- BROADCAST MEDIA
- Coordinates
- 35.233, -101.767
and an isolated tornado. and crop damage from the large hail north and northeast of Hereford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms tracked across the southwest and south-central Texas panhandle during the afternoon and early evening hours producing large hail...damaging winds...and an isolated tornado. Damage reported from the severe weather was broken windows of homes due to wind blown large hail southeast of the city of Amarillo...a barn damaged from the large hail north-northeast of Hereford...skylights were broken in a farm home just north of Hereford...and crop damage from the large hail north and northeast of Hereford. The crop damage was from near Milo Center to just west of Dawn where large sections of corn...wheat...and cotton were badly damage or destroyed. No injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 31, 11:41 AM CST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1241 PM CDT TUE MAY 31 2005 .UPDATE... LOW CEILINGS HAVE CONTINUE ACROSS MOST OF THE AREA INTO THIS AFTERNOON. SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE NORTHEAST POTIONS OF THE PANHANDLES. TEMPERATURES REMAIN IN THE 60S ACROSS MOS AREAS EARLY THIS AFTERNOON. HAVE DECIDED TO LOWER HIGHS A CATAGORY OR TWO ACROSS ALL OF THE AREA DUE TO CONTINUED CLOUD COVER WHICH IS HAMPERING THE WARM UP. && .PREV DISCUSSION... /ISSUED 459 AM CDT TUE MAY 31 2005/ DISCUSSION... ONCE AGAIN SVR WX EVENT YESTERDAY AFTN THRU EARLY THIS MORNING HERE IN PNHDLS WAS ANOTHER NON EVENT...A BIG DUD. NEW MEXICO WAS THE PLACE TO BE. NO REPORTS OF SVR WX RECEIVED...WITH LOCALLY HEAVY RAIN THE MAIN STORY. CURRENT COMPLEX OF STORMS PUSHING THRU ERN ZNS WITH NEW DEVELOPMENT OVER NERN NM AND ACROSS OK PNHDL. HAVE GONE WITH SCT POPS VIA AREAL QUALIFIERS FOR TODAY TO COVER CURRENT ACTIVITY... THEN FOLLOWED BY A BRIEF LULL...WHICH...GIVEN SUFFICIENT DAYTIME HEATING AND THE APCH OF ANOTHER UPPER LVL SHORTWAVE TROF...SHOULD RESULT IN A NEW CROP OF TSTMS LATER THIS AFTN AND EVENING. ANY SFC BOUNDARIES FROM EARLIER CONVECTION MAY ALSO SERVE AS A FOCUSING MECHANISM FOR NEW STORMS. DITTO FOR TNGT...THAT IS...SCT POPS VIA AREAL QUALIFIERS AS SHORTWAVE TROF MOVES ESE ACROSS FCST AREA. TIMING WISE...ALL SHORT RANGE MODELS SUGGEST MAIN AXIS OF THIS SHORTWAVE TROF WILL BE JUST E OF FCST AREA BY 06Z WED. IF THIS COMES TO PASS... MOST OF THE PRECIP THAT FORMS MAY OCCUR BEFORE 06Z. WILL NOT SPLIT HAIRS ON IT FOR THIS PCKG. LATER SHIFTS CAN ADJUST POPS IF NECESSARY. AS FOR SVR POTENTIAL...HAVE OMITTED FROM ZONES THIS PCKG BUT ACKNOWLEDGE PSBLTY GIVEN APCHG SHORTWAVE TROF. THE BIG QUESTION IS EXTENT OF DAYTIME HEATING AND INSTABILITY...WHICH WERE IN QUESTION YESTERDAY AS WELL. LATER SHIFTS CAN INSERT IF NECESSARY INGREDIENTS PHASE TOGETHER LATER THIS AFTN AND EVENING. DO NOT WANT TO SHOTGUN SVR IN ALL ZNS DUE TO ABV UNCERTAINTIES. FROM LATE WED AND BEYOND...THE UA PATTERN UNDERGOES A TRANSITION TO A WRN TROF AND ERN US RIDGE. ALL SHORT RANGE AND MEDIUM RANGE MODELS ARE IN BASIC AGREEMENT WITH THIS PATTERN CHANGE...BUT THEY DIFFER IN THE USUAL DETAILS REGARDING STRENGTH OF WRN US TROF AND TIMING OF ANY INDIVIDUAL SHORTWAVE TROFS EMBEDDED IN THE LONGWAVE TROF. PNHDLS WILL BE IN SW OR WSW FLOW ALOFT MORE TYPICAL OF EARLY JUNE FROM THU THRU AT LEAST NEXT TUE. THIS WILL TRANSLATE TO WARMER TEMPS AND THE RETURN OF THE SFC DRYLINE WHICH WILL MORE THAN LIKELY BE SLOSHING BACK AND FORTH ON ANY GIVEN DAY. WILL CONTINUE WITH SLGT CHC POPS FROM WED THRU FRI NIGHT FOR MAINLY AFTN AND NIGHTTIME TSTMS AT THIS TIME AS A COUPLE MID LVL SHORTWAVE TROFS ROTATE INTO SRN HI PLAINS. WILL NOT GO ANY HIGHER THAN SLGT CHC DUE TO PROGGED MID LVL CAPPING INVERSION ESTABLISHING ITSELF STARTING THU. FOR SAT THRU NEXT TUE NEAR OR SLIGHTLY ABV NORMAL TEMPS EXPECTED AS OVERALL UA PATTERN DOES NOT CHANGE. SINCE THERE IS A LARGE AMOUNT OF UNCERTAINTY REGARDING MOISTURE PARAMETERS...TIMING OF ANY INDIVIDUAL MINOR SHORTWAVE TROFS EJECTING OUT OF WRN US LONGWAVE TROF...POSITION OF SFC DRYLINE...AND STRENGTH OF MID LVL CAPPING INVERSION...WILL CONTINUE TO RIDE WITH A DRY PCKG FROM SAT THRU NEXT TUE AND ONLY HAVE 10 POPS. TYPICALLY...CAP STRENGTH IS THE BIGGEST UNKNOWN THIS FAR OUT AND MORE OFTEN THAN NOT COMPUTER MODELS UNDERPLAY THE STRENGTH OF THIS PARAMETER. THEREFORE...AM NOT IN FAVOR OF SPREADING 20 POPS EVERYWHERE ALL 7 DAYS. LATER SHIFTS CAN INSERT POPS IN APPROPRIATE ZONES SHOULD THE SITUATION WARRANT AS TIME GETS CLOSER. IN GENERAL...RETAINED INTEGRITY OF PREVIOUS PCKG. && .AMA WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 09/04
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 100 PM CDT TUE MAY 31 2005 OKZ001>003-TXZ001>020-011100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 100 PM CDT TUE MAY 31 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT ACROSS THE SOUTHWEST HALF OF THE TEXAS PANHANDLE... GENERALLY SOUTH OF A DALHART TO WELLINGTON LINE. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS. THUNDERSTORMS ARE EXPECTED TO STAY JUST BELOW SEVERE LEVELS ACROSS THE REMAINDER OF THE TEXAS AND OKLAHOMA PANHANDLES. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY... MAINLY DURING THE LATE AFTERNOON AND NIGHTTIME HOURS. THESE STORMS ARE EXPECTED TO BE ISOLATED...BUT A FEW OF THESE STORMS MAY APPROACH SEVERE LEVELS...WITH THE PRIMARY THREAT BEING LARGE HAIL AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS APPEAR TO BE THURSDAY AFTERNOON AND EVENING...MAINLY ACROSS THE EASTERN HALF OF THE PANHANDLES. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ARE ENCOURAGED TO STAY ALERT AND PREPARE FOR POSSIBLE ACTIVATION THIS AFTERNOON AND TONIGHT...ESPECIALLY ACROSS THE SOUTHERN TEXAS PANHANDLE. DRILLETTE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 122 PM CDT TUE MAY 31 2005 TXZ014-311845- GRAY TX- 122 PM CDT TUE MAY 31 2005 ...STRONG THUNDERSTORM IN GRAY COUNTY... A STRONG THUNDERSTORM WAS LOCATED NEAR LEFORS AT 122 PM CDT...MOVING EAST AT 25 MPH. AT 105 PM...SPOTTERS AND LAW ENFORCEMENT HAVE REPORTED BRIEF FUNNELS AND POSSIBLY A BRIEF TOUCHDOWN OF THE FUNNEL ABOUT 4 MILES SOUTHWEST OF PAMPA. THE STORM IS NOW APPROACHING LEFORS AND NO ADDITIONAL REPORTS OF FUNNELS HAVE BEEN RECEIVED. NEVERTHELESS...PEOPLE IN GRAY COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY...LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. TAKE SHELTER UNTIL THE STORM HAS PASSED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 217 PM CDT TUE MAY 31 2005 TXZ016-311945- DEAF SMITH TX- 217 PM CDT TUE MAY 31 2005 ...STRONG THUNDERSTORM IN DEAF SMITH COUNTY... A STRONG THUNDERSTORM WAS LOCATED 26 MILES NORTH OF DAWN AT 217 PM CDT. THE STORM WAS MOVING EAST AT 10 MPH. THE STORM IS EXPECTED TO REMAIN OVER MAINLY RURAL AREAS OF EASTERN DEAF SMITH COUNTY. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 234 PM CDT TUE MAY 31 2005 TXZ007-312000- MOORE TX- 234 PM CDT TUE MAY 31 2005 ...STRONG THUNDERSTORM IN MOORE COUNTY... A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST OF FOUR WAY AT 234 PM CDT...MOVING EAST AT 20 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. SEEK SHELTER UNTIL THE STORM PASSES.
The Amarillo radar (KAMA), 5 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
11 hail, 2 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.
Reported at Interstate 40 and Grand Street.
Reported at Eastern Street and 3rd Avenue.
The hail chopped leaves from corn crops...destroyed tall wheat...and denuded cotton plants. Also...the large hail stripped the paint off a barn between Milo Center and Dawn and broke the skylights of a farm home five miles north of the Hereford Municipal Airport.
The tornado touched down in open country east of Lakeside Drive and south of Interstate 40. An official damage survey was attempted on the tornado...however no significant damage was observed. Therefore...the path length and path width were estimated.
Windows were reported to be broken out on the north side of four homes from the large hail.
Eight inches of water reported over the road from Lakeside Drive through the on-ramp to Interstate 40 west with ten inches of water over the road at 34th Avenue and Bolton Street.
Tree limbs reported blown down.
Tree limbs reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2005Every state in 2005This day in weather historyThe tornado archive for Texas, 2005Warnings in Texas, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448786, 5448787, 5448788, 5448789, 5448790, 5448791, 5448792, 5448793, 5448794, 5448795, 5448796, 5448797, 5448798, 5448799, 5448800.